Illinois, 2014

Heat in Illinois, August 25, 2014

August 25, 2014 · NWS ILX · 1 event in 1 county or zone

A large upper-level ridge of high pressure built into the Midwest from August 22nd through August 26th, causing afternoon high temperatures to soar into the 90s. The hot temperatures combined with high relative humidity to produce heat index values in excess of 100 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large upper-level ridge of high pressure built into the Midwest from August 22nd through August 26th, causing afternoon high temperatures to soar into the 90s. The hot temperatures combined with high relative humidity to produce heat index values in excess of 100 degrees. As a result, Heat Advisories were posted along and north of I-74, with an Excessive Heat Warning in effect further south across the remainder of south-central and southeast Illinois. One person died in northern McLean County due to prolonged heat exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 25, 8:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 8:43 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
943 AM CDT Mon Aug 25 2014

.UPDATE...
ISSUED AT 942 AM CDT CDT MON AUG 25 2014

Sunny skies prevail across central and southeast Illinois this
morning, thanks to a strong upper-level ridge extending from New
England to the Southern Plains. Convection remains well to the
northwest along the periphery of the ridge from central/eastern
Iowa northeastward into the Great Lakes. This activity will remain
northwest of the KILX CWA throughout the day, with only some minor
cirrus blow-off possible across the northwest. This will do little
to impede the warming trend, as this is setting up to be the
hottest day of the entire summer. 14z/9am temperatures are already
in the lower to middle 80s, well on their way to afternoon highs
in the lower to middle 90s. With dewpoints hovering in the upper
70s, peak heat index readings will range from 105 to 115 this
afternoon. As a result, Heat Advisories/Warnings remain in place
for the entire area.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 317 AM CDT MON AUG 25 2014

Very hot and humid conditions will continue today under the dome of
high pressure. No storms are expected across central and SE Illinois
due to the synoptic subsidence. Highs will climb a couple degrees
above Sunday, with heat index readings in the 105 to 112 range
across the board. All heat headlines look on track and no
adjustments will be needed with this update.

A cold front to the NW of IL will slowly approach over the next 24
hours. A 500mb shortwave is projected to move northeast along the
front tonight as the front reaches near the Illinois river by
12z/7am Tuesday. Storms will initially develop in NE Iowa and NW
Illinois this evening and advance with the front toward our
counties. We kept slight chance PoPs for the evening for areas NW of
Peoria. Then after midnight we went with chance PoPs for the same
area, and slight chance as far southeast as Rushville to El Paso. No
severe weather is expected, but some locally heavy rainfall could
develop in the very moist air mass.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 317 AM CDT MON AUG 25 2014

Placement of the frontal boundary will be a challenge through the
period. The upper ridge will become flattened a bit by mid week as a
shortwave tracks across the upper Great Lakes region. An upper low
currently evident on water vapor imagery over southeast Oregon will
slowly track eastward through the week, likely not reaching our area
until the weekend. Evening model suite in general agreement with
pushing the frontal boundary southward to around I-72 by early
Wednesday, as surface high pressure builds southeast into the Great
Lakes. However, they start to diverge a bit after that as heights
begin to rise again ahead of the Oregon wave.

Main convective bands through midweek will track across Iowa and
northern Illinois, but rain chances will spread southward Tuesday
afternoon and evening. Latest ECMWF and GEM models have rain chances
as far south as I-70 by afternoon, but the NAM/GFS hold the cap that
far south in place until evening. The cloud cover with these storms
has some potential for limiting the high temperatures on Tuesday,
especially over the northern CWA, with heat index values a bit lower
as well. High dew points have been the trend the last couple days,
and should see that continuing to bring heat index values into the
103-107 range. No changes anticipated to the heat headlines at this
time. The cloud cover should be more extensive mid to late week as
highs drop back into the 80s, so heat index values should remain
below 100 for the most part.

Longer range models trying to show a trend toward a brief drier
period Thursday night and Friday morning ahead of the wave moving
into the central U.S.  The latest ECMWF would suggest the first half
of the weekend could end up dry as well, while the GFS drags the
front through early Saturday as it is picked up by a shortwave
moving through the Great Lakes. The upper features of the two models
are continuing to show more agreement through Friday at least, but
confidence wanes again during the holiday weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 652 AM CDT MON AUG 25 2014

Some IFR fog will linger around BMI, PIA, and CMI through 14z,
with MVFR fog at SPI and DEC. Fog should lift to VFR by 15z. A
very hot airmass under subsidence from high pressure will keep
clouds mostly in check. The exception will be for PIA and BMI as
they will be the closest to clouds from a storm complex clipping NW
Illinois this morning. By afternoon, even those clouds should
generally dissipate after the storm complex weakens.

Storm chances will approach PIA after midnight tonight, as a cold
front drops southeast to near the Illinois River by 12z/7am.
Depending on the amount of cloud cover, MVFR fog could develop at
PIA and the other terminals later tonight. CMI could see more IFR
fog, but we held off going that low with this TAF issuance.

Winds will start out S-SE, and become S-SW during the day remain
there overnight. Speeds should generally remain below 10kt over
the next 24 hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING until 7 PM CDT Tuesday FOR ILZ042-047>054-
056-061>063-066>068-071>073.

HEAT ADVISORY until 7 PM CDT Tuesday FOR ILZ036-040-041.

HEAT ADVISORY until 7 PM CDT Tuesday FOR ILZ027>031-037-038-
043>046-055-057.

&&

UPDATE...BARNES
SHORT TERM...SHIMON
LONG TERM...GEELHART
AVIATION...SHIMON
Hazardous weather outlook, Aug 25, 10:36 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT MON AUG 25 2014

ILZ027>031-037-038-261100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1136 AM CDT MON AUG 25 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY, WITH HIGHS BETWEEN 92
AND 95 DEGREES, AND PEAK HEAT INDEX READINGS BETWEEN 105 AND 110
DEGREES.

THUNDERSTORM CHANCES WILL INCREASE LATE THIS EVENING AND
OVERNIGHT, BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH TEMPERATURES
WILL CLIMB INTO THE LOWER 90S, WITH PEAK HEAT INDEX VALUES NEAR
105 DEGREES.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SUNDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ036-040-041-261100-
FULTON-MASON-SCHUYLER-
1136 AM CDT MON AUG 25 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY, WITH HIGHS BETWEEN 92
AND 96 DEGREES, AND PEAK HEAT INDEX READINGS BETWEEN 105 AND 110
DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH
TEMPERATURES WILL CLIMB INTO THE LOWER TO MIDDLE 90S, AND PEAK
HEAT INDEX VALUES WILL RISE TO BETWEEN 105 AND 110 DEGREES.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THROUGH SUNDAY,
AS THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-261100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
1136 AM CDT MON AUG 25 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY, WITH HIGHS BETWEEN 90
AND 93 DEGREES, AND PEAK HEAT INDEX READINGS NEAR 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH
TEMPERATURES WILL CLIMB INTO THE LOWER 90S, AND PEAK HEAT INDEX
VALUES WILL RISE TO NEAR 105 DEGREES.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THROUGH SUNDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-261100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
1136 AM CDT MON AUG 25 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HIGH TEMPERATURES WILL
CLIMB INTO THE LOWER TO MIDDLE 90S, WITH PEAK HEAT INDEX VALUES
BETWEEN 105 AND 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH TEMPERATURES
WILL CLIMB INTO THE LOWER TO MIDDLE 90S AND PEAK HEAT INDEX VALUES
WILL RISE TO BETWEEN 105 AND 110 DEGREES.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THROUGH SUNDAY,
AS THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McLean

When
August 25, 11:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A 55 year-old man died in the town of Gridley in northern McLean County on Monday, August 25th as a result of prolonged exposure to heat. High temperatures at the time of his death were in the lower 90s, while heat index values were between 100 and 105. A Heat Advisory was in effect for McLean County at the time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, McLean2014-08-2555MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540131.